Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Asthma Inhaler:A Boon or Bane for Asthmatics

By  ,  Onlymyhealth editorial team
Jan 02, 2012
4.8 / 5(4 Ratings)
Quick Bites

  • Regular users of asthma inhalers may have trembling hands.
  • They may find it difficult to sleep at night.
  • Stomach problems are a common side-effect of asthma inhalers.
  • Consult with your doctor if you have any covert changes in your body.

More

Nasal decongestant sprays and asthma inhalers relieve nasal congestion on a temporary basis and provide immediate relief to patients who have been battling asthma over a long period. Asthma inhalers are not advised for patients with mild asthma or bronchitis as it can increase congestion or even worsen the condition.

asthma inhaler side-effects

Why is an Asthma Inhaler Prescribed?

Asthma inhalers are recommended to patients to aid in the process of unclogging and opening the air passage to the lungs. The air passage is narrowed owing to mucus build-up and muscle spasms. Asthma inhalers are prescribed to relieve these issues but may have serious side-effects.


Identify an Asthma Inhaler

Albuterol is a commonly prescribed asthma inhaler. Newer brands have entered the market but haven’t penetrated to the extent that Albuterol has. Other asthma inhalers are Vospire, Ventolin, ProAir and AccuNeb. Their dosage may vary from 0.63mg, 1.25mg to 2.5mg. Albuterol can be given to patient in a syrup or the tablet form. Steroid inhalers are given to patients suffering from asthma at the tertiary level.

harmful effects of asthma inhalers

Common Side-effects of Asthma Inhalers

Albuterol is a generic asthma inhaler prescribed to asthmatics but it can have serious side-effects. Some of these side-effects are as follows.

  • Side-effects of using an asthma inhaler will be observed during the first few weeks of usage. Patients will feel trembling in their hands, nervous, irritable, insomnia and stomach problems initially.
  • Dry mouth and sore throat are common issues faced by asthmatic patients using inhalers.
  • A runny nose and nausea are common irritants to asthmatic patients but can be heightened by the use of asthma inhalers.
  • Serious side-effects like wheezing, palpitation, chest pain and dizziness are faced by the users of steroid based asthma inhalers.
  • Altered taste sensations, light-headedness, loss of appetite will occur initially but if monitored by the doctor, they will subside over the course of time.
  • Muscle pain and bone pair will be experienced if patients are using inhalers. It will make your system weak and lower the immunity levels making you susceptible to contracting more health problems such as flu.
  • If inhaled at lower doses they have lesser side-effects. If higher doses are consumed, there is a possibility of yeast infection in the mouth.
  • Symptoms of allergic reaction to asthma inhalers may include rashes, itching, swelling which will be overtly visible on the skin.

Consult with your doctor regarding any visible or covert changes in your body’s physiology during the course of asthmatic treatment.

 

Image courtesy: Getty Images

 

Read more articles on Asthma Treatment.

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.
Comments
  • Lou23 Aug 2012
    I have been on inhalers for asthma for fifteen years. Five weeks ago i read the possible side effects on the enclosed leaflets. That`s when i realized that i was suffering from approx half of them so i stopped taking them. I feel so much better now, i don`t intend to take them again, i carry a blue one around just in case, but not used it as yet and hopefully never will do. The main side effects for me were, dizzyness, shaking hands, headaches, nausia, anxiety and more......
  • Angela22 Apr 2012
    Is it possible to inhalers to cause gum irritation ? Especially lower gums . I started using symbicort .
  • Angela22 Apr 2012
    Is it possible to inhalers to cause gum irritation ? Especially lower gums . I started using symbicort .